Alert archive / Ohio / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 123, NWS Cleveland, OH

July 6, 2019Mahoning County, Portage County, Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 6, 2019, 3:54 PM EDT for Mahoning County, Portage County, Stark County, Ohio. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2019, 3:54 PM EDT (19:54 UTC)
Expired
Jul 6, 2019, 4:15 PM EDT
In force
21 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Mahoning County, OH, Portage County, OH, Stark County, OH

The radar

The Pittsburgh radar (KPBZ), 82 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS51 KCLE 061954
SVRCLE
OHC099-133-151-062100-
/O.NEW.KCLE.SV.W.0123.190706T1954Z-190706T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
354 PM EDT Sat Jul 6 2019

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Portage County in northeastern Ohio...
  Western Mahoning County in northeastern Ohio...
  Northeastern Stark County in northeastern Ohio...

* Until 500 PM EDT.

* At 354 PM EDT, a severe thunderstorm was located 10 miles southeast
  of Ravenna, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Youngstown, Salem, Boardman, Alliance, Canfield, Sebring,
  Austintown, Atwater, Edinburg, Ellsworth, Craig Beach, Beloit,
  Deerfield, Limaville, North Jackson, Wayland, Berlin Center, Maple
  Ridge, Greenford and South Canal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4097 8128 4117 8114 4119 8100 4113 8099
      4113 8066 4090 8079 4090 8082 4093 8083
      4093 8089 4090 8090 4090 8109
TIME...MOT...LOC 1954Z 296DEG 15KT 4106 8110 

HAIL...0.88IN
WIND...60MPH
 
$$

King
1 follow-up statement
784 
WWUS51 KCLE 062015
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
415 PM EDT Sat Jul 6 2019

OHC099-133-151-062025-
/O.CAN.KCLE.SV.W.0123.000000T0000Z-190706T2100Z/
Portage OH-Mahoning OH-Stark OH-
415 PM EDT Sat Jul 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PORTAGE...WESTERN
MAHONING AND NORTHEASTERN STARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4097 8128 4117 8114 4119 8100 4113 8099
      4113 8066 4090 8079 4090 8082 4093 8083
      4093 8089 4090 8090 4090 8109
TIME...MOT...LOC 2013Z 296DEG 15KT 4102 8099 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:28 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 6, 3:28 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
328 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front just to the north of Lake Erie will move south
of the region by early evening. High pressure will build in
from the north Sunday and will continue to dominate our weather
into the first half of the week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
Warm moist tropical airmass across the region this afternoon
with convection widespread across the area. While downbursts
are possible with the stronger storms, the main threat through
the remainder of the afternoon and early evening will be heavy
rain and possible flooding with training storms. To our north a
weak cold front extended across from southern lower MI to just
north of Lake Erie. This front will drop across the area late
this afternoon and early evening and will be a focus for
additional thunderstorms. Will have likely to categorical pops
for much of the area through the evening. Late evening and
overnight thunderstorms should weaken and drop south with the
cold front. By midnight will have much of the area slight chance
or less. Sunday, models have weak low pressure across
southeastern OH along the front and high pressure across the
upper lakes. There will also be a weak surface trough north-
northwest from the low into the area and this may be the focus
for additional convection Sunday afternoon. Brought chance pops
a bit further north into the area from the southeast Sunday
afternoon. Also, will also keep the lakeshore flood watch as is
for the western basin. Given the high to our north and low
pressure in the lower Ohio Valley the northeast flow will likely
result in high water on the west end. Sunday night will keep
the forecast dry as the high builds in. Highs Sunday will be
mostly in the lower 80s.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The short term period begins with a large area of surface high
pressure over the Great Lakes region, which is expected to linger
over the area through Tuesday. As a result, expect most sunny skies
with high temperatures in the upper 70s to low 80s and low
temperatures near 60 Monday night and mid 60s on Tuesday night. With
a low pressure gradient in place, winds should be rather light
except for near lakeshore communities when the lake breeze is
active. Since the high pressure originates from the arctic regions of
Canada, the air mass it is associated with will be quite a bit drier
that what we have experienced the past week, with dew points in the
50s on Monday and low 60s on Tuesday. Surface high pressure slowly
moves to the mid-Atlantic on Wednesday, allowing southerly warm
advection to set up on Wednesday, raising temperatures into the
upper 80s and dew points back into the upper 60s. This means there
will be a fair amount of instability to help with thunderstorm
development. However, there isn't a great forcing mechanism, so it
will likely only be isolated to scattered thunderstorms around.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
By Wednesday night, a strong upper level trough, at least for this
time of year, will be moving southeast through the upper Great Lakes
region. A surface low and associated cold front will move through
the local area late Wednesday night into Thursday morning. There is
some decent deep layer shear associated with this, so if there is
enough instability, there could be a good chance for a line of
thunderstorms with isolated severe weather with this. High pressure
expected to move back into the region on Thursday and Friday with
with a warm but drier air mass. Saturday is a little more uncertain
but no strong signal for any weather system, so sticking with
seasonal conditions.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Cold front will drop south across the area this afternoon.
Expect widespread showers and thunderstorms to develop across
the area this afternoon along and ahead of the boundary.
Conditions will be VFR outside of convection but IFR in weather.
Stronger storms could develop gusts of 25 to 35 knots this
afternoon. Thunderstorms dissipate this evening however post
cold front, models develop MVFR CIGS overnight with areas of fog
which will take conditions to MVFR and IFR. Drier air expected
Sunday. Could see lingering MVFR through the morning, however
the afternoon should be VFR.

OUTLOOK...Non-VFR possible Wednesday.

&&

.MARINE...
A cold front is expected to move south across the lake this evening,
shifting winds to a 10 to 15 knot northerly wind. Following the
front, high pressure will build in front the west, resulting in
winds shifting more towards the northeast and strengthening to 15 to
20 knots by Sunday morning and continuing through Sunday afternoon.
Waves will increase to 3 to 5 feet for all areas east of the
islands. Small Craft Advisory will likely be needed for several
hours from late Sunday morning into Sunday evening. Northeasterly
flow will continue into Monday and Tuesday, though should be weaker
than Sunday's conditions. Winds will become variable by the middle
of next week. A slightly stronger low pressure system and front will
move across the Great Lakes Region Wednesday night.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Watch from late tonight through Sunday evening
     for OHZ003-007>009.
PA...None.
MARINE...None.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...TK
MARINE...Saunders
Hazardous weather outlook, Jul 6, 4:23 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
423 AM EDT Sat Jul 6 2019

OHZ003-007>009-070830-
Lucas-Ottawa-Sandusky-Erie-
423 AM EDT Sat Jul 6 2019

...LAKESHORE FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-010>014-017>023-027>033-036>038-047-089-PAZ001>003-070830-
Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
423 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms today will be capable of producing locally heavy
rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-070830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
423 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 1:12 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
112 PM EDT Sat Jul 6 2019

OHZ003-006-017-061845-
Wood-Hancock-Lucas-
112 PM EDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WOOD...NORTHERN HANCOCK
AND LUCAS COUNTIES...

At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Morenci to near Defiance.
Movement was east at 25 mph and should move into the western portion
of the counties by 2pm.

Winds in excess of 40 mph and locally heavy rain are possible with
these storms.

Locations impacted include...
Findlay, Bowling Green, Fostoria, Swanton, Perrysburg, Oregon,
Sylvania, Rossford, Waterville, Northwood, Whitehouse, North
Baltimore, Holland, McComb, Weston, Arcadia, Van Buren, Maumee,
Ottawa Hills and Walbridge.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4172 8388 4173 8346 4173 8345 4172 8347
      4169 8343 4169 8335 4171 8334 4164 8323
      4163 8318 4174 8311 4162 8318 4162 8342
      4111 8342 4105 8344 4105 8366 4108 8388
TIME...MOT...LOC 1710Z 273DEG 20KT 4176 8407 4123 8442

King

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:43 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Wood47 min
Jul 5, 9:18 PM EDTAreal Flood AdvisoryCLEOttawa, Sandusky4 hr
Jul 6, 2:44 AM EDTLakeshore Flood WatchCLEErie, Lucas, Ottawa, Sandusky22 hr
Jul 6, 1:12 PM EDTSpecial Weather StatementCLELucas, Wood93 min
Jul 6, 3:10 PM EDTAreal Flood AdvisoryCLESandusky3 hr
Jul 6, 3:15 PM EDTSpecial Marine WarningCLE67 min
Jul 6, 3:48 PM EDTSevere Thunderstorm WarningCLEErie, Huron42 min
Jul 6, 4:13 PM EDTAreal Flood AdvisoryCLECrawford, Wyandot4 hr
Jul 6, 4:36 PM EDTAreal Flood AdvisoryCLECrawford, Huron, Richland4 hr
Jul 6, 4:50 PM EDTAreal Flood AdvisoryCLEMarion4 hr
Jul 6, 6:31 PM EDTSpecial Weather StatementCLELucas44 min
Jul 6, 6:58 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.